Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Missoula, MT

August 19, 2008Granite County, Missoula County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 19, 2008, 6:47 PM MDT for Granite County, Missoula County, Powell County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2008, 6:47 PM MDT (00:47 UTC)
Expired
Aug 19, 2008, 7:30 PM MDT
In force
43 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 1:31 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-166 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 200048
SVRMSO
MTC039-063-077-200130-
/O.NEW.KMSO.SV.W.0032.080820T0047Z-080820T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
647 PM MDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA...
  EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 730 PM MDT.

* AT 641 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM.  
  THIS STORM WAS LOCATED 10 MILES WEST OF DRUMMOND NEAR   
  BEARMOUTH...AND WAS MOVING NORTH AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVANDO AROUND 730 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4711 11329 4704 11298 4659 11317 4664 11349
TIME...MOT...LOC 0047Z 195DEG 23KT 4670 11333

$$
2 follow-up statements
000 
WWUS55 KMSO 200103
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
703 PM MDT TUE AUG 19 2008

MTC039-063-077-200130-
/O.CON.KMSO.SV.W.0032.000000T0000Z-080820T0130Z/
MISSOULA MT-GRANITE MT-POWELL MT-
703 PM MDT TUE AUG 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL POWELL...NORTHERN GRANITE AND EASTERN MISSOULA
COUNTIES...

* AT 655 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BEARMOUTH...OR ABOUT 10
  MILES NORTHWEST OF DRUMMOND...AND WAS MOVING NORTH AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVANDO AROUND 730 PM MDT.

LAT...LON 4711 11329 4704 11298 4659 11317 4664 11349
TIME...MOT...LOC 0103Z 200DEG 25KT 4679 11329

$$
000 
WWUS55 KMSO 200121
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
722 PM MDT TUE AUG 19 2008

MTC039-063-077-200132-
/O.EXP.KMSO.SV.W.0032.000000T0000Z-080820T0130Z/
MISSOULA MT-GRANITE MT-POWELL MT-
722 PM MDT TUE AUG 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL...NORTHERN
GRANITE AND EASTERN MISSOULA COUNTIES EXPIRES AT 730 PM MDT...

LAT...LON 4711 11329 4704 11298 4659 11317 4664 11349
TIME...MOT...LOC 0122Z 200DEG 25KT 3645 4163

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:19 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 19, 2:19 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
219 PM MDT TUE AUG 19 2008

.DISCUSSION...A DEEP UPPER LEVEL TROUGH CONTINUES TO MOVE ACROSS
THE PACIFIC TOWARDS BRITISH COLUMBIA AND THE PACIFIC NORTHWEST.
AS IT APPROACHES...A MOIST AND UNSTABLE SOUTHWESTERLY FLOW HAS
DEVELOPED OVER THE NORTHERN ROCKIES. TWO ROTATING SHORTWAVE
DISTURBANCES ARE MOVING THROUGH THIS FLOW CAUSING SHOWERS AND SOME
STRONG THUNDERSTORMS TO DEVELOP. GIVEN INCREASED MID LEVEL WIND
SPEEDS...ENHANCED SHEARING IN THE ATMOSPHERIC PROFILE AND THE
ADVECTION OF ADDITIONAL MOISTURE THE STORM PREDICTION CENTER HAS
OPTED TO ISSUE A SEVERE THUNDERSTORM WATCH UNTIL 8PM MDT FOR
PORTIONS OF SOUTHWEST MONTANA. THIS DOES INCLUDE THE CITY OF
BUTTE. THE LARGEST THREATS WITH THESE STORMS WILL BE 1 INCH
HAIL...GUSTY WINDS TO 60 MPH AND BRIEF HEAVY RAINFALL.
THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WEST CENTRAL AND
SOUTHWEST MONTANA INTO THE EVENING HOURS. CONVECTIVE ACTIVITY
WILL DECREASE GRADUALLY OVERNIGHT WITH ONLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS CENTRAL MONTANA BY MORNING.

TOMORROW THE COMBINATION OF A TIGHTENING SURFACE PRESSURE GRADIENT
AND A STRONG JET BEGINNING TO NOSE INTO NORTHWEST MONTANA WILL
CREATE WINDY CONDITIONS...WITH GUSTS UP TO 35 MPH IN SOME OF THE
HIGHER ELEVATIONS. A COOLING TREND IN TEMPERATURES WILL BE
NOTICEABLE WEDNESDAY AS HIGHS ARE EXPECTED TO REACH INTO THE MID
TO UPPER 70S BEHIND THE FRONT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ONCE AGAIN IN ADVANCE AND ALONG THE FRONT. THESE STORMS
WILL MOST LIKELY PRODUCE MORE PRECIPITATION THAN IN PAST DAYS DUE
TO THE INCREASINGLY MOIST ATMOSPHERE OVER THE AREA.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A BROAD UPPER TROUGH OF
LOW PRESSURE WILL BE MOVING OVER THE NORTHERN ROCKIES REGION
PROVIDING MUCH COOLER...BREEZIER CONDITIONS. A STRONG 300KT JET
STREAK WITH PROVIDE ADDED SYNOPTIC LIFT FOR SOME ENHANCED
PRECIPITATION...MAINLY ACROSS NORTHERN IDAHO AND WESTERN MONTANA
WEDNESDAY NIGHT AND THURSDAY. VALLEY TEMPERATURES WILL COOL INTO
THE 60S AND LOWER 70S...AND 50S IN THE MOUNTAINS THURSDAY.
WESTERLY WINDS WILL BE INCREASING AS THE SURFACE PRESSURE GRADIENT
AND WEST WINDS ALOFT WORK IN CONCERT WITH ONE ANOTHER...THIS WILL
BE ESPECIALLY TRUE LATE THURSDAY.

FRIDAY THROUGH SUNDAY...IN THE WAKE OF AN EXITING UPPER TROUGH...
A LOW AMPLITUDE RIDGE OF HIGH PRESSURE WILL BE DEVELOPING EARLY
FRIDAY AND CONTINUING THROUGH SATURDAY NIGHT. THE AIR MASS WILL BE
WARMING AND DRYING DURING THIS PERIOD...WITH GENERALLY LIGHT
DIURNAL WINDS ON TAP.

.SUNDAY NIGHT THROUGH TUESDAY...ANOTHER BROAD UPPER LEVEL TROUGH
WILL BE APPROACHING THE WEST COAST ON SUNDAY NIGHT...MOVING INTO
THE INTER-MOUNTAIN REGION MONDAY AND TUESDAY. TEMPERATURES WILL BE
COOLING DOWN ONCE AGAIN WITH AN INCREASED CHANCE OF PRECIPITATION.
EXPECT WESTERLY WINDS TO INCREASE.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
AVIATION SITES TODAY THROUGH THIS EVENING. SOME STORMS ARE CAPABLE
OF PRODUCING ERRATIC GUSTY WINDS AND SMALL HAIL...WITH A LOCALIZED
REDUCTION IN VISIBILITY IN OR NEAR THUNDERSTORMS. SMOKE IN THE
MISSOULA AND KALISPELL VALLEYS WILL CONTINUE TO LINGER THROUGH THE
NEXT 24 HOURS AND MAY ALSO REDUCE VISIBILITIES.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR DEERLODGE/WEST
     BEAVERHEAD-EAST BEAVERHEAD.

     RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR BITTERROOT-EAST
     LOLO-FLATHEAD/GLACIER PARK-KOOTENAI-SALISH AND KOOTENAI
     RESERVATION-WEST LOLO.

ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
     CLEARWATER/NEZ PERCE-PALOUSE/HELLS CANYON.

&&

SHORT TERM...ALLEGRETTO/DICKERSON
LONG TERM....MSJ/FOSTER
AVIATION...ALLEGRETTO/DICKERSON
Hazardous weather outlook, Aug 19, 2:57 PM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT TUE AUG 19 2008

IDZ005>010-MTZ001>007-043-201200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
257 PM MDT TUE AUG 19 2008 /157 PM PDT TUE AUG 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE PALOUSE/HELLS CANYON AND
THE CLEARWATER/NEZ PERCE AREAS. FOR CURRENT FIRE WEATHER
HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/MISSOULA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BROAD UPPER TROUGH OF LOW PRESSURE WILL USHER MUCH COOLER AIR
INTO THE NORTHERN ROCKIES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
VALLEY TEMPERATURES WILL BE IN THE 60S AND LOWER 70S... WITH 50S
EXPECTED IN THE MOUNTAINS THURSDAY. INCREASED WESTERLY WINDS ARE
ALSO IN THE FORECAST MIX.

CONDITIONS COULD GET QUITE COOL IN SOME MOUNTAIN LOCATIONS WITH
TEMPERATURES LOWERING INTO THE MID TO UPPER 30S THURSDAY NIGHT.
OUTDOOR ENTHUSIAST SHOULD ANTICIPATE AND PREPARE FOR UNSEASONABLY
COOL WET WEATHER DURING THE LATE WEDNESDAY THROUGH THURSDAY NIGHT
PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 19, 2:58 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             2 N EVARO               47.07N 114.10W
08/19/2008  E0.75 INCH       MISSOULA           MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 3/4 INCH HAIL.

&&

FOSTER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:54 PM MDTAreal Flood AdvisoryMSOGranite, Powell66 min
Aug 19, 8:04 PM MDTAreal Flood AdvisoryMSOGranite, Missoula, Powell56 min
Aug 19, 8:04 PM MDTAreal Flood AdvisoryMSOGranite, Missoula, Powell56 min
Aug 19, 9:04 PM MDTAreal Flood AdvisoryMSOGranite, Missoula99 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.